Iowa, 2005

Winter Weather in Iowa, December 2, 2005

December 2, 2005 · NWS FSD · 6 events in 6 counties and zones

Snowfall of 3 to 5 inches caused slippery travel conditions, resulting in delays.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 3 to 5 inches caused slippery travel conditions, resulting in delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 2, 11:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 2, 11:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 AM CST FRI DEC 2 2005

.DISCUSSION...
WILL BE UPDATING TO EXTEND ADVISORY FURTHER SOUTH TO CWA BORDER
BASED ON RADAR TRENDS. NOT A LOT OF STRONG FORCING WITH THIS
SYSTEM...AND CURRENT THINKING IS WEAK INSTABILTY IS THE DRIVING
MECHANISM.

&&
.PREV DISCUSSION...

ANOTHER DEVELOPMENTAL SNOW SITUATION TDA INTO TNGT AS STG MID LVL
BAROCLINIC ZONE ASSCD WITH RELATIVELY WEAK UPR WAVE MOVES EWD OVR
CWA. MOST DENDRITIC MID LVL TEMPS AND GRADIENT WITH BEST SATURATION
EXPCD ALG AND N OF I90 WITH SOME SEWD DEVELOPMENT INTO NWRN IA ALONG
THICKNESS GRADIENT. SO WILL EXPAND SNOW ADVY WWD AND A LIT NWD AND
SWD...BUT NOT TOO FAR SOUTH AS AIR MASS WILL LIKELY HAVE TOUGHER
TIME SATURATING IN RELATIVELY WARMER MID LVLS. BEST CHC SIGNIFICANT
SNOW PSBLY UP TO 6 INCHES EXPCD IN SRN PTNS OF SWRN MN BASED ON
COMPOSITE OF GFS/ETA. OTRW GENERALLY 2 TO 5 INCHES EXPCD IN ADVY
AREA WITH SHARP CUTOFF TO SOUTH. MAIN PROBLEM IN SRN AREA MAY BE
SOME ZL- TNGT BASED ON MOISTURE AND TEMP PROFILES. GFS SLOWER AND
BTR THAN ETA MOVG PRECIP E OF CWA SAT MRNG. GENERALLY COOLED TEMPS
ACROSS THE BOARD IN CWA FOR TDA THRU SUN NGT WITH ARCTIC TUNDRA
EFFECT CONTINUING. MON DOES NOT LOOK AS GOOD AS BEFORE FOR CHC
SNOW...BUT THERE ARE SOME INTERESTING POSSIBILITIES IN THE LONG
RANGE THAT THE DAYSHIFT CAN LOOK AT.

RYRHOLM

&&

.AVIATION...
WARM FRONT WILL MOVE FM THE CNRTL PLAINS INTO THE UPPER MIDWEST
TODAY...PRODUCING WIDESPREAD MFVR AND SOME IFR CONDITIONS OVER
SD...SRN MN...AND NRN IA. LIGHT SNOW WILL DEVELOP IN WRN SD THIS
MORNING AND SPREAD EASTWARD DURING THE DAY. ALSO...FREEZING DRIZZLE
WILL BE POSSIBLE BY LATE AFTERNOON AND INTO TONIGHT ACROSS SE
SD...NE NE...NRN IA AND SW MN. CONDITIONS ARE LIKELY TO LINGER INTO
SAT MORN.

LIEBL

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...SNOW ADVY ALL TILL 6AM
MN...SNOW ADVY ALL TILL 6AM
  ...SNOW ADVY ALL TILL 6AM
IA...SNOW ADVY ALL TILL 6AM
NE...SNOW ADVY ALL TILL 6AM

&&

BT
Hazardous weather outlook, Dec 2, 1:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 PM CST FRI DEC 02 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
100 PM CST FRI DEC 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AN AREA OF SNOW WILL SHIFT EAST ACROSS THE REGION THIS
AFTERNOON...AND CONTINUE INTO FRIDAY NIGHT. THE HEAVIEST BAND OF
SNOW SHOULD FALL FROM ABOUT BON HOMME COUNTY THROUGH ELK POINT
TOWARDS SPENCER IOWA AND STORM LAKE...WHERE AMOUNTS APPROACHING 6
INCHES WILL BE POSSIBLE. 3 TO 5 INCHES OF NEW ACCUMULATION IS
EXPECTED ABOUT 150 MILES NORTH OF THIS LINE AND ABOUT 50 MILES
SOUTH OF THIS LINE. PLEASE BE PREPARED FOR HAZARDOUS TRAVELING
CONDITIONS. WHILE WIND AND ICE WILL NOT PLAY A MAJOR ROLE...WINDS
WILL APPROACH 20 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WHILE THE WEEKEND WILL BE FAR FROM WARM...COLDER WEATHER WILL
SHIFT INTO THE REGION ON TUESDAY...AND CONTINUE THROUGH THURSDAY.
HIGHS IN THE SINGLE DIGITS AND LOWS IN THE TEENS BELOW ZERO WILL
BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Dec 2, 10:57 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CST FRI DEC 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             CHAMBERLAIN             43.81N 99.32W
12/02/2005  0.5 INCH         BRULE              SD   LAW ENFORCEMENT

            VISIBILITY WAS DOWN TO A QUARTER MILE, WITH A HALF INCH
            OF NEW SNOW ON THE GROUND.

1038 AM     SNOW             LETCHER                 43.90N 98.14W
12/02/2005  0.5 INCH         SANBORN            SD   TRAINED SPOTTER

            A HALF INCH OF NEW SNOW WAS REPORTED AT LETCHER.

1043 AM     SNOW             11 NW PLATTE            43.50N 99.00W
12/02/2005  0.8 INCH         CHARLES MIX        SD   CO-OP OBSERVER

            ABOUT THREE QUARTERS OF AN INCH OF NEW SNOW WAS REPORTED
            AT ACADEMY, WITH THE VISIBILITY RESTRICTED TO A QUARTER
            MILE.

1044 AM     SNOW             MOUNT VERNON            43.71N 98.26W
12/02/2005  0.5 INCH         DAVISON            SD   TRAINED SPOTTER

            A QUARTER TO A HALF INCH OF NEW SNOW WAS REPORTED AT
            MOUNT VERNON.

&&

TRM
Local storm report, Dec 2, 12:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1225 PM CST FRI DEC 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             CHAMBERLAIN             43.81N 99.32W
12/02/2005  0.5 INCH         BRULE              SD   LAW ENFORCEMENT

            VISIBILITY WAS DOWN TO A QUARTER MILE, WITH A HALF INCH
            OF NEW SNOW ON THE GROUND.

1038 AM     SNOW             LETCHER                 43.90N 98.14W
12/02/2005  0.5 INCH         SANBORN            SD   TRAINED SPOTTER

            A HALF INCH OF NEW SNOW WAS REPORTED AT LETCHER.

1043 AM     SNOW             11 NW PLATTE            43.50N 99.00W
12/02/2005  0.8 INCH         CHARLES MIX        SD   CO-OP OBSERVER

            ABOUT THREE QUARTERS OF AN INCH OF NEW SNOW WAS REPORTED
            AT ACADEMY, WITH THE VISIBILITY RESTRICTED TO A QUARTER
            MILE.

1044 AM     SNOW             MOUNT VERNON            43.71N 98.26W
12/02/2005  0.5 INCH         DAVISON            SD   TRAINED SPOTTER

            A QUARTER TO A HALF INCH OF NEW SNOW WAS REPORTED AT
            MOUNT VERNON.

1137 AM     SNOW             SPRINGFIELD             42.85N 97.89W
12/02/2005  1.0 INCH         BON HOMME          SD   TRAINED SPOTTER

            AN INCH OF NEW SNOWFALL, WITH THE VISIBILITY DOWN TO A
            QUARTER MILE.

1155 AM     HEAVY SNOW       12 S WAGNER             42.90N 98.30W
12/02/2005  1.0 INCH         CHARLES MIX        SD   TRAINED SPOTTER

            HEAVY SNOW HAD ALREADY BROUGHT A HALF TO ONE INCH OF NEW
            SNOW TO A LOCATION 12 MILES SOUTH OF WAGNER.

1208 PM     SNOW             TRIPP                   43.22N 97.97W
12/02/2005  1.5 INCH         HUTCHINSON         SD   TRAINED SPOTTER

            NEW SNOWFALL ABOUT AN INCH AND A HALF, WITH THE
            VISIBILITY DOWN TO BETWEEN A HALF AND THREE QUARTERS OF A
            MILE.

1210 PM     SNOW             MITCHELL                43.73N 98.03W
12/02/2005  0.5 INCH         DAVISON            SD   LAW ENFORCEMENT

            A HALF INCH OF NEW SNOW WAS REPORTED ON THE GROUND. THIS
            MAKES THE TOTAL SNOW DEPTH ABOUT TEN AND A HALF OR ELEVEN
            INCHES.

1214 PM     SNOW             3 WNW DELMONT           43.28N 98.21W
12/02/2005  2.0 INCH         DOUGLAS            SD   TRAINED SPOTTER

            2 INCHES OF NEW SNOW.

&&

TRM
Local storm report, Dec 2, 1:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CST FRI DEC 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     SNOW             HURON                   44.36N 98.22W
12/02/2005  0.3 INCH         BEADLE             SD   LAW ENFORCEMENT

            NEW SNOWFALL UP TO ABOUT 3 TENTHS OF AN INCH.

1255 PM     SNOW             4 W BRIDGEWATER         43.55N 97.58W
12/02/2005  1.0 INCH         MCCOOK             SD   TRAINED SPOTTER

            ONE INCH OF NEW SNOW REPORTED AT THIS LOCATION.

0101 PM     SNOW             FREEMAN                 43.35N 97.43W
12/02/2005  1.0 INCH         HUTCHINSON         SD   LAW ENFORCEMENT

            ONE INCH OF NEW SNOW REPORTED, WITH A VISIBILTY OF A HALF
            MILE.

&&

TRM
Local storm report, Dec 2, 1:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 PM CST FRI DEC 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             CHAMBERLAIN             43.81N 99.32W
12/02/2005  0.5 INCH         BRULE              SD   LAW ENFORCEMENT

            VISIBILITY WAS DOWN TO A QUARTER MILE, WITH A HALF INCH
            OF NEW SNOW ON THE GROUND.

1038 AM     SNOW             LETCHER                 43.90N 98.14W
12/02/2005  0.5 INCH         SANBORN            SD   TRAINED SPOTTER

            A HALF INCH OF NEW SNOW WAS REPORTED AT LETCHER.

1043 AM     SNOW             11 NW PLATTE            43.50N 99.00W
12/02/2005  0.8 INCH         CHARLES MIX        SD   CO-OP OBSERVER

            ABOUT THREE QUARTERS OF AN INCH OF NEW SNOW WAS REPORTED
            AT ACADEMY, WITH THE VISIBILITY RESTRICTED TO A QUARTER
            MILE.

1044 AM     SNOW             MOUNT VERNON            43.71N 98.26W
12/02/2005  0.5 INCH         DAVISON            SD   TRAINED SPOTTER

            A QUARTER TO A HALF INCH OF NEW SNOW WAS REPORTED AT
            MOUNT VERNON.

1137 AM     SNOW             SPRINGFIELD             42.85N 97.89W
12/02/2005  1.0 INCH         BON HOMME          SD   TRAINED SPOTTER

            AN INCH OF NEW SNOWFALL, WITH THE VISIBILITY DOWN TO A
            QUARTER MILE.

1155 AM     HEAVY SNOW       12 S WAGNER             42.90N 98.30W
12/02/2005  1.0 INCH         CHARLES MIX        SD   TRAINED SPOTTER

            HEAVY SNOW HAD ALREADY BROUGHT A HALF TO ONE INCH OF NEW
            SNOW TO A LOCATION 12 MILES SOUTH OF WAGNER.

1208 PM     SNOW             TRIPP                   43.22N 97.97W
12/02/2005  1.5 INCH         HUTCHINSON         SD   TRAINED SPOTTER

            NEW SNOWFALL ABOUT AN INCH AND A HALF, WITH THE
            VISIBILITY DOWN TO BETWEEN A HALF AND THREE QUARTERS OF A
            MILE.

1210 PM     SNOW             MITCHELL                43.73N 98.03W
12/02/2005  0.5 INCH         DAVISON            SD   LAW ENFORCEMENT

            A HALF INCH OF NEW SNOW WAS REPORTED ON THE GROUND. THIS
            MAKES THE TOTAL SNOW DEPTH ABOUT TEN AND A HALF OR ELEVEN
            INCHES.

1214 PM     SNOW             3 WNW DELMONT           43.28N 98.21W
12/02/2005  2.0 INCH         DOUGLAS            SD   TRAINED SPOTTER

            2 INCHES OF NEW SNOW.

1237 PM     SNOW             HURON                   44.36N 98.22W
12/02/2005  0.3 INCH         BEADLE             SD   LAW ENFORCEMENT

            NEW SNOWFALL UP TO ABOUT 3 TENTHS OF AN INCH.

1255 PM     SNOW             4 W BRIDGEWATER         43.55N 97.58W
12/02/2005  1.0 INCH         MCCOOK             SD   TRAINED SPOTTER

            ONE INCH OF NEW SNOW REPORTED AT THIS LOCATION.

0101 PM     SNOW             FREEMAN                 43.35N 97.43W
12/02/2005  1.0 INCH         HUTCHINSON         SD   LAW ENFORCEMENT

            ONE INCH OF NEW SNOW REPORTED, WITH A VISIBILTY OF A HALF
            MILE.

0148 PM     SNOW             5 SE LE MARS            42.74N 96.10W
12/02/2005  0.5 INCH         PLYMOUTH           IA   TRAINED SPOTTER

            HALF INCH OF NEW SNOW AT THIS LOCATION.

0153 PM     SNOW             CHATSWORTH              42.92N 96.51W
12/02/2005  1.0 INCH         SIOUX              IA   TRAINED SPOTTER

            AN INCH OF NEW SNOW AT CHATSWORTH.

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Lyon

When
December 2, 2:00 PM CST to 8:00 PM CST
Where
Lyon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Winter Weather, Sioux

When
December 2, 2:00 PM CST to 8:00 PM CST
Where
Sioux forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Winter Weather, Clay

When
December 2, 3:00 PM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winter Weather, Dickinson

When
December 2, 3:00 PM CST to 9:00 PM CST
Where
Dickinson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Winter Weather, O'Brien

When
December 2, 3:00 PM CST to 9:00 PM CST
Where
O'Brien forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Winter Weather, Osceola

When
December 2, 3:00 PM CST to 9:00 PM CST
Where
Osceola forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487922, 5487925, 5487920, 5487921, 5487923, 5487924.